Alert archive / Iowa / Areal Flood Warnings in 2014
Areal Flood Warning 13, NWS Des Moines, IA
NWS Des Moines, IA issued this areal flood warning at Jun 30, 2014, 8:21 PM CDT for 4 counties in Iowa. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2014, 8:21 PM CDT (01:21 UTC)
- Expired
- Jul 1, 2014, 7:28 PM CDT
- In force
- 23 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jasper County, IA, Marion County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 552 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Jun 30, 6:27 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 30, 6:27 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 627 PM CDT MON JUN 30 2014 .SHORT TERM /TONIGHT/... ISSUED AT 349 PM CDT MON JUN 30 2014 FRONTAL BOUNDARY HAS STALLED OR SLOWED ACROSS CENTRAL IOWA AND THERE IS STILL DECENT WARM ADVECTION GOING ON ABOVE THE BOUNDARY. THIS COUPLED WITH STRONG SHEAR AND INSTABILITY WILL LEAD TO THE CONTINUATION OF SOME THUNDERSTORMS ACROSS CENTRAL IOWA POSSIBLY INTO THE EARLY EVENING. DURING THE EVENING THOUGH THE FRONT WILL ADVANCE ACROSS THE STATE AND WE WILL FINALLY SEE COOLER TEMPS AND LESS HUMIDITY AND THE SEVERE AND HEAVY RAINFALL THREATS WOULD BE GONE. THE MAIN AREA OF CONCERN AFTER 00Z WOULD BE FAR SOUTHEAST AND EASTERN IOWA. I DOD NOT GET CUTE WITH TEMPS BUT THE STORMS HAVE RALLY KNOCKED TEMPS DOWN AND UNLESS WE SEE SOME SUN FOR A COUPLE HOURS WE WILL LIKELY NOT RECOVER MUCH SO EVENING TEMPS WERE MUCH LOWER THAN GUIDANCE BUT SHOULD LEVEL OUT OVERNIGHT AND LOWS WERE KEPT ONLY A COUPLE DEGREES LOWER THAN GUIDANCE. .LONG TERM /TUESDAY THROUGH MONDAY/... ISSUED AT 349 PM CDT MON JUN 30 2014 A SECONDARY COLD FRONT WILL SINK ACROSS CENTRAL IOWA ON TUESDAY AND THERE WILL BE SOME WEAK INSTABILITY AND FORCING WITH THIS FRONT. THIS WILL BE ENOUGH FOR SCATTERED SHOWERS TO OCCUR THROUGH THE DAY ALONG WITH SOME ISOLATED THUNDERSTORMS. NOTHING LIKE WHAT WE HAVE BEEN SEEING BUT IT WILL STILL BE WET TOMORROW. WE FINALLY DRY OUT WEDNESDAY THROUGH THURSDAY AS COOL HIGH PRESSURE BUILDS INTO THE AREA. HIGHS WILL BE BORDERLINE COLD FOR EARLY JULY WITH READINGS IN THE UPPER 60S TO LOW 70S WEDNESDAY GRADUALLY CLIMBING BACK INTO THE LOW TO MID 70S THROUGH THE REST OF THE WEEK. WARM ADVECTION RETURNS FOR THE WEEKEND AND THE MODELS HINT AT SEVERAL SHORTWAVES RIDING THROUGH THE RIDGE BRINGING RETURN CHANCES FOR THUNDERSTORMS. THANKFULLY HEAVY RAINFALL DOES NOT APPEAR TO BE A MAJOR THREAT AT THIS POINT BUT WE ARE AT THE POINT WHERE ANY RAINFALL IN THE RIGHT AREAS COULD PRODUCE FLOODING. WE WILL CONTINUE TO MONITOR THIS AS WELL. MODEL DIFFERENCES PRECLUDE A DECISION ON ANY SEVERE THREATS AT THIS POINT BUT THERE WILL BE STRONG FORCING WITH THE STRONGER SHORTWAVES AND THAT MAY BE ENOUGH FOR STRONGER STORMS. WE WILL CONTINUE TO MONITOR THAT SITUATION AS WELL. && .AVIATION...01/00Z ISSUED AT 627 PM CDT MON JUN 30 2014 THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH KOTM THROUGH 02Z THEN VFR CONDITIONS AND WEST TO NORTHWEST WINDS ARE FORECAST THIS EVENING. POSSIBLE SOME STRONGER WINDS WITH GUSTS TO 35 KTS MAY ARRIVE LATE EVENING. HAVE NOT GONE THAT STRONG YET IN TAFS BUT WILL MONITOR CONDITIONS UPSTREAM TO SEE IF MIXING CAN MAINTAIN. A RETURN OF MVFR CIGS POSSIBLE BY LATE TUESDAY MORNING OVER THE NORTH WITH SHOWERS DEVELOPING. && .HYDROLOGY... ISSUED AT 400 PM CDT MON JUN 30 2014 THUNDERSTORMS WILL BE WANING THROUGH THIS EVENING SO WHILE SOME THREAT FOR FLOODING STILL EXISTS IT WILL END THIS EVENING WHEN STORMS EXIT THE AREA. I WILL KEEP THE FLASH FLOOD WATCH GOING FOR THE AREA UNTIL ALL THREAT OF STORMS EXITS THE AREA DUE TO THE RECENT HEAVY RAINFALL. MORE SHOWERS ARE EXPECTED TOMORROW BUT HEAVY RAINFALL IS NOT EXPECTED NOR SHOULD IT POSE ADDITIONAL THREATS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FAB LONG TERM...FAB AVIATION...DONAVON HYDROLOGY...FAB
Hazardous weather outlook, Jun 30, 3:48 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT MON JUN 30 2014 IAZ017-023>028-033>039-044>047-050-057>059-062-070>075-081>085- 092>097-012100- CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC- CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-TAMA-AUDUBON-GUTHRIE-DALLAS-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 348 PM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS EFFECT FOR TODAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS AFTERNOON. SOME STORMS MAY BE SEVERE WITH QUARTER SIZED HAIL WITH DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL IS LIKELY WITH ANY STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. ADDITIONAL THUNDERSTORMS ARE FORECAST FRIDAY NIGHT AND CONTINUE OFF AND ON THROUGH THE WEEKEND. THE SEVERE THREAT WILL BE BETTER ASSESSED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. IAZ005>007-015-016-012100- KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK- 348 PM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON. SOME STORMS COULD PRODUCE NICKEL HAIL AND WIND GUSTS TO 50 MPH. HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY NIGHT THROUGH THE WEEKEND. THE SEVERE POTENTIAL WILL BE BETTER ASSESSED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. IAZ004-012100- EMMET- 348 PM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER AND WEST FORK OF THE DES MOINES RIVER BASINS...PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON. SOME STORMS COULD PRODUCE NICKEL HAIL AND WIND GUSTS TO 50 MPH. HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. ADDITIONAL THUNDERSTORMS ARE FORECAST FRIDAY NIGHT AND CONTINUE OFF AND ON THROUGH THE WEEKEND. THE SEVERE THREAT WILL BE BETTER ASSESSED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. IAZ048-049-060-061-086-012100- STORY-MARSHALL-POLK-JASPER-WAPELLO- 348 PM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS EFFECT FOR TODAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. IN ADDITION...FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER...WEST FORK OF THE DES MOINES RIVER AND CEDAR RIVER BASINS ...PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS AFTERNOON. SOME STORMS MAY BE SEVERE WITH QUARTER SIZED HAIL WITH DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL IS LIKELY WITH ANY STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. ADDITIONAL THUNDERSTORMS ARE FORECAST FRIDAY NIGHT AND CONTINUE OFF AND ON THROUGH THE WEEKEND. THE SEVERE THREAT WILL BE BETTER ASSESSED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS AFTERNOON. FAB
In the hours before
Local storm report, Jun 30, 6:04 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 3 SW TAMA 41.93N 92.62W
06/30/2014 E0.88 INCH TAMA IA LAW ENFORCEMENT
&&
JJOHNSONLocal storm report, Jun 30, 6:15 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM FLASH FLOOD MARSHALLTOWN 42.04N 92.91W
06/30/2014 MARSHALL IA TRAINED SPOTTER
FAST MOVING WATER OF UNKNOWN DEPTH MOVING DOWN AN ENTIRE
CITY STREET
&&
JJOHNSONLocal storm report, Jun 30, 6:21 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN W MANSON 42.53N 94.54W
06/30/2014 E2.80 INCH CALHOUN IA TRAINED SPOTTER
RAINFALL TOTAL FOR TODAY
&&
JJOHNSONSpecial weather statement, Jun 30, 6:29 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 629 PM CDT MON JUN 30 2014 IAZ050-061-062-073>075-083>086-093>097-010100- TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE- WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...TAMA...TOLEDO...TRAER...DYSART... GLADBROOK...NEWTON...GRINNELL...INDIANOLA...NORWALK...CARLISLE... PELLA...KNOXVILLE...OSKALOOSA...OSCEOLA...CHARITON...ALBIA... OTTUMWA...MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR... ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD 629 PM CDT MON JUN 30 2014 ...ANOTHER ROUND OF STRONG THUNDERSTORMS OVER THE SOUTHEAST THIRD OF IOWA... THUNDERSTORMS HAVE INTENSIFIED ONCE AGAIN ALONG AND EAST OF A MOUNT AYR...TO LAKE RED ROCK...TO GRINNELL LINE...WITH MORE SCATTERED STORMS FARTHER TO THE EAST AS WELL. ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING UP TO NICKEL SIZED HAIL AND WIND GUSTS TO 50 MPH INTO THE EARLY EVENING HOURS AS THEY MOVE TO THE EAST NORTHEAST AT NEARLY 50 MPH. SMALL
Local storm report, Jun 30, 6:54 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL ADAIR 41.50N 94.64W
06/30/2014 E2.50 INCH ADAIR IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED AROUND 300 HOMES DAMAGED FROM
LARGE WIND DRIVEN HAIL. NUMEROUS TREES DAMAGED. NUMEROUS
CARS ON I80 HAD THEIR WINDOWS BROKEN
&&
JJOHNSONLocal storm report, Jun 30, 7:33 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT MON JUN 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND GST 1 S HUBBARD 42.28N 93.30W
06/30/2014 M81 MPH HARDIN IA MESONET
MEASURED BY HOME WEATHER STATION. TWO LARGE
ASH TREES SNAPPED. PINE TREE SNAPPED. CORN
AND BEAN CROPS FLATTENED.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:38 PM CDT | Areal Flood Warning | DMX | Grundy, Hardin, Marshall, Story, Tama | 24 hr |
| Jun 30, 7:49 PM CDT | Areal Flood Warning | DMX | Black Hawk, Tama | 24 hr |
| Jun 30, 8:49 PM CDT | Areal Flood Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 24 hr |
| Jun 30, 11:31 PM CDT | River Flood Warning | DMX | Polk | 25 hr |
| Jul 1, 6:34 AM CDT | River Flood Warning | DMX | Story | 42 hr |
Nearby
Areal Flood Warnings in Iowa, 2014Every areal flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.